COLUMBUS, OH (WOIO) - The Ohio Department of Health (ODH) has linked two additional cases of meningitis to steroid injections produced at New England Compounding Center. This brings the total number of cases to three in Ohio: a 65-year-old man from Hamilton County; a 39-year-old female from Morrow County; and a 40-year-old female from Crawford County.
ODH was informed by the four clinics in Ohio that received the possibly tainted drug that 422 patients received the injections. Through aggressive outreach, 419 patients have been reached and advised to monitor closely for a change in symptoms. Outreach to remaining patients is ongoing.
"This outreach and contact with healthcare providers needs to continue even if the patient is feeling well during the initial conversation," said Dr. Ted Wymyslo, Director of ODH. "Because of the rare nature of this infection, no one is sure of the incubation period; we don't know how long after an injection it is safe to say you won't get sick."
The medication at the center of the recall is a widely-distributed steroid medication used to treat back pain and is administered by injection. Certain lots of the medication provided by the New England Compounding Center in Framingham, Mass. may be contaminated with a fungus that has led to some patients to develop a rare form of fungal meningitis (brain infection) and stroke.
On October 3, 2012, the company ceased all production and initiated recall of all methylprednisolone acetate (a steroid medication) and other drug products prepared for injections in and around the spinal cord (known as intrathecal administration).ODH alerted healthcare providers in Ohio to inform them of symptoms that could be cause by the tainted drug as well as updated lists of recalled products. ODH teamed with local public health departments and other resources such as law enforcement to contact every patient who received an injection with the potentially contaminated steroid.